Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2016, 4:37 PM MDT for Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 4:37 PM MDT (22:37 UTC)
- Expired
- Aug 10, 2016, 5:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 67 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3094 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WUUS55 KSLC 102237 SVRSLC UTC053-102300- /O.NEW.KSLC.SV.W.0034.160810T2237Z-160810T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 437 PM MDT WED AUG 10 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN UTAH... * UNTIL 500 PM MDT * AT 437 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HURRICANE...OR 12 MILES EAST OF ST GEORGE...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WASHINGTON...HURRICANE...LA VERKIN...TOQUERVILLE...VIRGIN AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3701 11342 3707 11349 3731 11320 3710 11301 TIME...MOT...LOC 2237Z 238DEG 27KT 3709 11337 $$
1 follow-up statement
613
WWUS55 KSLC 102250
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT WED AUG 10 2016
UTC053-102300-
/O.EXP.KSLC.SV.W.0034.000000T0000Z-160810T2300Z/
WASHINGTON UT-
450 PM MDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 500 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3701 11342 3707 11349 3731 11320 3710 11301
TIME...MOT...LOC 2249Z 238DEG 27KT 3709 11337
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:31 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 10, 4:31 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
431 PM MDT WED AUG 10 2016
.SYNOPSIS...Deeper moisture combined with an upper-level
disturbance crossing the region with bring scattered thunderstorms
into tonight, gradually decreasing west to east into tomorrow.
Dry northwest flow will develop Friday with high pressure bringing
a warming trend for the upcoming weekend.
&&
.SHORT TERM (Through 00z Fri)...A fairly sharp upper trof extends
from a low over southern Canada southwestward thru wrn NV and off
the coast of central CA. Moisture has spread north into the CWA in
the swly flow ahead of the trof axis with the deepest moisture over
the south. This plus some jet support has set off numerous cells
over srn UT with heavy rain and large hail falling out of some of
these. We even had a report of golf ball sized in Springdale just
outside of Zion National Park and widespread flooding in the Park.
A cooler and more stable airmass over the northwest has inhibited
convection there so far today but increasing lift as the upper
trof approaches should overcome this and expect at least isolated
high based storms to develop across this area and last thru the
night and into Thu morning until the trof axis passes.
This should stabilize the northwest in the afternoon with enough
moisture left to set off isolated convection over the mtns and east
in the aftn. A drier northwest flow will continue to spread across
the CWA heading into Thu night.
.LONG TERM...(After 00z Friday)...
Upper-level subsidence quickly moves into the area Thursday night as
a trough axis shifts east of the area and drier and more stable
northwest flow sets in. Quieter weather will then set in for the
weekend along with a warming trend as ridging builds over the
Great Basin. This ridge axis is expected to reach Utah around
Sunday, bringing high temperatures 5-10 degrees above normal.
Models are coming into agreement for early next week in swinging a
trough through the Northern Rockies in the Monday/Tuesday
timeframe. Currently, this trough is not expected to dislodge the
ridge in place over our area, instead serving to increase
southwest flow aloft. With resultant better mixing and stronger
surface winds, Monday now looks to be the hottest day of the next
week or so, with Wasatch Front temperatures currently expected to
approach triple digits.
By the middle of next week, the high in place over the Desert SW
is forecasted to shift eastward, which may allow monsoonal
moisture to return to Utah.
&&
.AVIATION...Winds at the KSLC terminal will stay northerly
through about 04-05z then shift to southeasterly. Showers and
thunderstorms in the vicinity could send gusty erratic outflow winds
across the airfield at times right through the night. VFR conditions
will prevail with any cigs staying abv 7000 ft. There is a 10
percent chance of brief MVFR vis in blowing dust if a storm crosses
the terminal.
&&
.FIRE WEATHER...Mostly dry thunderstorms have started to form over
northern Utah as of mid afternoon and are expected to expand across
the northwest deserts this evening with some storms lasting through
the night. The current Red Flag Warning for dry lightning will
remain in effect. Showers and thunderstorms over southern and
eastern Utah are wetter with some producing heavy rainfall. These
storms will gradually diminish overnight. Drier air will be
spreading into the district from the northwest starting Thursday
with a few storms still possible over the mountains and east.
Mostly dry conditions will spread over the district Friday and
continue through the weekend with low afternoon rh and hot
temperatures. A slight increase in moisture is possible towards
the middle of next week with a return of isolated afternoon
mountain thunderstorms.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Thursday for UTZ478-479-492.
WY...Red Flag Warning from noon through 800 PM MDT Wednesday for
WYZ277.
&&
SHORT TERM...Wilensky
LONG TERM...Van Cleave
AVIATION...Wilensky
FIRE WEATHER...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 10, 8:01 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 801 AM MDT WED AUG 10 2016 UTZ001>016-019>021-517-518-WYZ021-111200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 801 AM MDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE IS EXPECTED TO TEMPORARILY SPREAD NORTH ACROSS THE OUTLOOK AREA TODAY BRINGING THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN DRIER ACROSS NORTHERN UTAH WITH A THREAT FOR STRONG GUSTY OUTFLOW WINDS AND DRY LIGHTNING THROUGH TONIGHT...WHILE STORMS ACROSS SOUTHERN AND EASTERN UTAH WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL LINGER INTO THE DAY THURSDAY MAINTAINING A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN UTAH AND FAR SOUTHWEST WYOMING. HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY THROUGH THE UPCOMING WEEKEND BRINGING A DRYING AND WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 10, 2:21 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD MT CARMEL 37.23N 112.67W
08/10/2016 KANE UT COUNTY OFFICIAL
COUNTY DISPATCH REPORTS DEBRIS AND BIG ROCKS AND BRANCHES
BLOCKING US 89. TIME IS ESTIMATED.
0217 PM FLASH FLOOD ZION NP 37.22N 112.99W
08/10/2016 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING REPORTED IN ZION NP. SR9 IS CLOSED DUE TO
FLOODING AND MUDSLIDES.
&&
CRKLocal storm report, Aug 10, 2:34 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL MT CARMEL 37.23N 112.67W
08/10/2016 E1.00 INCH KANE UT PUBLIC
0225 PM HAIL ORDERVILLE 37.28N 112.63W
08/10/2016 E1.00 INCH KANE UT PUBLIC
&&
CRKLocal storm report, Aug 10, 3:00 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL SANTAQUIN 39.97N 111.78W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
&&
CRKSpecial weather statement, Aug 10, 3:11 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 PM MDT WED AUG 10 2016
UTZ003-006>009-102145-
WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH MOUNTAIN VALLEYS UT-
WESTERN UINTA MOUNTAINS UT-WASATCH MOUNTAINS I-80 NORTH UT-
SALT LAKE AND TOOELE VALLEYS UT-
311 PM MDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIS...NORTHEASTERN SALT
LAKE...SOUTHWESTERN MORGAN...NORTHWESTERN WASATCH AND WEST CENTRAL
SUMMIT COUNTIES UNTIL 345 PM MDT...
AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANYON RIM...OR NEAR SALT LAKE CITY...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...SANDY...MURRAY...PARK CITY...
COALVILLE...WEST JORDAN...TAYLORSVILLE...COTTONWOOD HEIGHTS...
MIDVALE...HOLLADAY...SOUTH SALT LAKE...SUMMIT PARK...OQUIRRH...
KEARNS...CANYON RIM...MILLCREEK...LITTLE COTTONWOOD CREEK VALLEY...
NORTH SNYDERVILLE BASIN AND EAST MILLCREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4114 11151 4101 11135 4097 11142 4096 11141
4096 11138 4094 11138 4092 11134 4070 11135
4056 11167 4063 11204
TIME...MOT...LOC 2111Z 232DEG 26KT 4071 11185
CRKLocal storm report, Aug 10, 4:12 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E0.75 INCH WASHINGTON UT PUBLIC
0320 PM HAIL SOUTH SALT LAKE 40.71N 111.90W
08/10/2016 E0.75 INCH SALT LAKE UT 911 CALL CENTER
&&
CRKLocal storm report, Aug 10, 4:17 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 SE ST. GEORGE 37.05N 113.54W
08/10/2016 E0.88 INCH WASHINGTON UT PUBLIC
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:15 AM MDT | Red Flag Warning | SLC | Box Elder, Cache, Davis, Juab, Millard, Morgan and 8 more | 24 hr |
| Aug 10, 12:33 PM MDT | Special Weather Statement | SLC | 27 min | |
| Aug 10, 1:13 PM MDT | Special Weather Statement | SLC | Washington | 47 min |
| Aug 10, 1:38 PM MDT | Special Weather Statement | SLC | Duchesne | 37 min |
| Aug 10, 1:40 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 10, 1:45 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 30 min |
| Aug 10, 2:17 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 10, 2:21 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 10, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 23 min |
| Aug 10, 3:11 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 10, 4:05 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 25 min |
| Aug 10, 5:39 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.